Kentucky, 2023

Flash Flood in Kentucky, June 18 to 19, 2023

June 18 to 19, 2023 · NWS PAH · 1 event in 1 county or zone

A nearly stationary complex of showers and thunderstorms sat over parts of western Kentucky for several hours during the evening of the 18th. The rainfall occurred along a nearly stationary frontal boundary that extended from west to east across Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A nearly stationary complex of showers and thunderstorms sat over parts of western Kentucky for several hours during the evening of the 18th. The rainfall occurred along a nearly stationary frontal boundary that extended from west to east across Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 18, 9:55 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 18, 9:55 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1055 PM CDT Sun Jun 18 2023

.UPDATE...
Issued at 1055 PM CDT Sun Jun 18 2023

Owing to precipitable water values of 1.7-2.0" across the southern
KY Purchase, some very efficient rain has fall tonight. Totals
from the KY Mesonet range from 1.5" to 3.5"+ in a swath from
Hickman to Murray. Opted to issue a Flood Advisory in this area for
some potential urban and small stream flooding through 0630z,
particularly for impacts to Mayfield and Murray. This activity
will shift eastward in the next few hours, with more locally heavy
rain possible for the the southern KY Pennyrile. Some additional
urban and small stream flooding may be possible in the Cadiz,
Hopkinsville, and Fort Campbell areas during the 04-07z period.

Updated Aviation discussion for the 06z TAF issuance is below.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 100 PM CDT Sun Jun 18 2023

We are monitoring this pm our airmass ahead of the incoming low
pressure. We see 500-1000 Joules of Mixed Layer Cape available in
a ribbon that extends from near the Low center in central MO,
across our Ozark counties into Northeast AR. This ribbon
translates further east, behind the outflow dominated convection
ongoing, and is the air the advancing/evolving low pressure
encounters as isallobaric pressure falls occur. It's only
marginally sheared here, so depending upon the ability to soup
up/generate a little more Cape this pm, we'll remain under a
marginal to low end slight risk for strong-severe (cannot be ruled
out), with the higher chances obviously in the soupier air to the
south and rightly focused there by SPC. All that said, we should
see our pops ramp up and much needed rainfall to spread in more
even and widespread fashion, thru tonight and tmrw as the Low
drifts in/thru the area. Pops spike in the likely-categorical
range for most of us with 1/2-1" totals on average, some more
localized areas possibly receiving a little more, or a little
less, but much needed either way. For those area receiving a
little more, WPC has us in a slight risk for exceeding FFG, but
it's been so dry for awhile, that this should be a very localized
impact if it occurs.

After convective/cloud muted temps thru Monday, we'll see that
effect still in the east nearer the recently departed low but with
the west starting to return to more seasonal readings Tuesday,
with mid 80s/mid 60s on average. It may be slightly lower east and
slightly higher west for highs, as stated, given the near
proximity of the low, which will likewise linger pops in the east,
esp diurnally.

.LONG TERM...(Wednesday through Sunday)
Issued at 100 PM CDT Sun Jun 18 2023

For the middle to latter half of the week, the low is drifting in
near enough vicinity to keep mainly just a nuisance type afternoon
pop in the forecast. It will return to being a mostly dry period
otherwise, with a seasonal start to calendar summer. Highs will be
in the mid to upper 80s and lows will run mainly in the mid 60s
into the weekend. A return to a more southerly (sw) component in
the near surface flow does suggest slightly warmer, more humid air
for the weekend, esp by day 7. This could result in highs/lows
nearing 90/70 by then.

&&

.AVIATION...
Issued at 1055 PM CDT Sun Jun 18 2023

Rain shower activity will shift into the EVV and OWB areas for
the rest of tonight, though activity will be fairly light here. As
an area of low pressure continues to spin over the region, low
stratus (low MVFR to IFR cigs) and perhaps some patchy fog will
develop overnight into the morning hours Monday. Bases will
gradually lift to VFR levels during the afternoon hours Monday
west of EVV and OWB. At EVV and OWB, scattered rain shower
activity will keep cigs at MVFR levels through Monday evening.
Winds will be generally N to NE at 5-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
AVIATION...DWS
Hazardous weather outlook, Jun 18, 6:04 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
704 PM CDT Sun Jun 18 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-200015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
704 PM CDT Sun Jun 18 2023 /804 PM EDT Sun Jun 18 2023/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are forecast for
tonight. Lightning and locally heavy rain will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A good chance of thunderstorms is forecast mainly east of the
Mississippi River Monday. Locally heavy rainfall and lightning
will be the primary concerns.

A chance of thunderstorms is forecast for all or a portion of the
region each afternoon from Tuesday through Saturday. Locally heavy
rainfall and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 9:09 PM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1009 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     Rain             2 NE Tamaroa            38.15N 89.21W
06/18/2023  M2.20 inch       Perry              IL   Trained Spotter

            Rainfall total today. Rain has stopped.

&&

DWS
Local storm report, Jun 18, 10:15 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1115 PM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Rain             4 NNE Wingo             36.70N 88.72W
06/18/2023  M3.56 inch       Graves             KY   Mesonet

            Storm total at Mesonet station PRYB Mayfield
            KY 6 SW. This all occurred in a 3.5 hour
            period.

&&

SP

The radar

The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calloway

When
June 18, 11:14 PM CST to June 19, 1:30 AM CST
Where
Calloway County, 1.66 mi W of Kirksey to 1.67 mi SSW of Copeland
Cause
Heavy Rain
Property damage
$30,000
Reported by
County Official
Coordinates
36.700, -88.410

A vehicle was swept 200 yards off a road into Damon Creek near the intersection of Backusburg Road and Cavett Road. The driver was rescued by a swift water rescue team. A mesonet site near Wingo in nearby Graves County measured about 3.5 inches of rain in about 3 hours and 30 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102490.